Alert archive / Arkansas / Tornado Warnings in 2024
Tornado Warning 9, NWS Memphis, TN
NWS Memphis, TN issued this tornado warning at May 26, 2024, 6:39 AM CDT for Clay County, Greene County, Arkansas; Dunklin County, Missouri. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 6:39 AM CDT (11:39 UTC)
- Expired
- May 26, 2024, 7:17 AM CDT
- In force
- 38 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Clay County, AR, Greene County, AR, Dunklin County, MO
The radar
The Memphis radar (KNQA), 126 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 7:00 AM CDT | TSTM WND DMG | Piggott, AR | Several reports of trees down in Piggott. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 2:35 AM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 00:00Z, 11.7 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3161 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 810 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 91 m²/s²
- 0-3 km storm-relative helicity
- 125 m²/s²
- Significant tornado parameter
- 1.6
- Supercell composite
- 10.7
The text
As transmitted.
330
WFUS54 KMEG 261139
TORMEG
ARC021-055-MOC069-261230-
/O.NEW.KMEG.TO.W.0009.240526T1139Z-240526T1230Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Memphis TN
639 AM CDT Sun May 26 2024
The National Weather Service in Memphis has issued a
* Tornado Warning for...
Northwestern Greene County in eastern Arkansas...
Clay County in eastern Arkansas...
Northeastern Dunklin County in southeastern Missouri...
* Until 730 AM CDT.
* At 639 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Biggers, or 10 miles east of Pocahontas, moving
east at 30 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Piggott, Corning, Campbell, Chalk Bluff Natural Area, Holcomb,
Reyno, Knobel, St. Francis, Pollard, Greenway, McDougal, Peach
Orchard, Delaplaine, Datto, Saint Francis, Crockett, Nimmons,
Tipperary, Hickoria, and Lorine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3631 8996 3622 9081 3629 9081 3630 9079
3628 9078 3628 9075 3641 9075 3650 9036
3650 9022 3653 9021 3657 9003
TIME...MOT...LOC 1139Z 258DEG 44KT 3632 9080
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DNM3 follow-up statements
810
WWUS54 KMEG 261151
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
651 AM CDT Sun May 26 2024
ARC055-261200-
/O.CAN.KMEG.TO.W.0009.000000T0000Z-240526T1230Z/
Greene AR-
651 AM CDT Sun May 26 2024
...THE TORNADO WARNING FOR NORTHWESTERN GREENE COUNTY IS CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled. A
severe thunderstorm warning remains in place.
A Tornado Watch remains in effect until 1000 AM CDT for eastern
Arkansas...and southeastern Missouri.
&&
LAT...LON 3631 8996 3627 9065 3627 9075 3629 9080
3630 9079 3629 9078 3628 9075 3641 9075
3650 9036 3650 9022 3653 9021 3657 9003
TIME...MOT...LOC 1150Z 258DEG 44KT 3635 9063
$$
ARC021-MOC069-261230-
/O.CON.KMEG.TO.W.0009.000000T0000Z-240526T1230Z/
Clay AR-Dunklin MO-
651 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR CLAY AND
NORTHEASTERN DUNKLIN COUNTIES...
At 650 AM CDT, a severe thunderstorm capable of producing a tornado
was located over Knobel, or near Corning, moving east at 50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Piggott, Corning, Campbell, Chalk Bluff Natural Area, Holcomb, Reyno,
Knobel, St. Francis, Pollard, Greenway, McDougal, Peach Orchard,
Datto, Saint Francis, Crockett, Nimmons, Tipperary, Hickoria, Lorine,
and Brookings.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3631 8996 3627 9065 3627 9075 3629 9080
3630 9079 3629 9078 3628 9075 3641 9075
3650 9036 3650 9022 3653 9021 3657 9003
TIME...MOT...LOC 1150Z 258DEG 44KT 3635 9063
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DNM916
WWUS54 KMEG 261204
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
704 AM CDT Sun May 26 2024
ARC021-MOC069-261230-
/O.CON.KMEG.TO.W.0009.000000T0000Z-240526T1230Z/
Clay AR-Dunklin MO-
704 AM CDT Sun May 26 2024
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 AM CDT FOR
NORTHEASTERN CLAY AND NORTHEASTERN DUNKLIN COUNTIES...
At 704 AM CDT, a severe thunderstorm capable of producing a tornado
was located near McDougal, or 9 miles east of Corning, moving east at
50 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Piggott, Campbell, Chalk Bluff Natural Area, Holcomb, St. Francis,
Pollard, Greenway, McDougal, Saint Francis, Crockett, Nimmons,
Carryville, Tipperary, Hickoria, Rhyne, Lorine, Knob, White Oak,
Morris State Park, and Wilhelmina.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a storm shelter or an interior room on the
lowest floor of a sturdy building. Avoid windows. If you are
outdoors, in a mobile home, or in a vehicle, move to the closest
substantial shelter and protect yourself from flying debris.
&&
LAT...LON 3627 9057 3645 9048 3649 9033 3649 9019
3652 9018 3655 9003 3631 8996
TIME...MOT...LOC 1204Z 258DEG 44KT 3639 9042
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
$$
DNM217
WWUS54 KMEG 261217
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
717 AM CDT Sun May 26 2024
ARC021-MOC069-261226-
/O.CAN.KMEG.TO.W.0009.000000T0000Z-240526T1230Z/
Clay AR-Dunklin MO-
717 AM CDT Sun May 26 2024
...THE TORNADO WARNING FOR NORTHEASTERN CLAY AND NORTHEASTERN DUNKLIN
COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 1000 AM CDT for eastern
Arkansas...and southeastern Missouri.
&&
LAT...LON 3627 9057 3645 9048 3649 9033 3649 9019
3652 9018 3655 9003 3631 8996
TIME...MOT...LOC 1215Z 258DEG 44KT 3642 9023
$$
DNMWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 6:24 AM CDT, 15 minutes earlier.
Area forecast discussion, May 26, 6:24 AM CDT, 15 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
624 AM CDT Sun May 26 2024
...New AVIATION...
.SYNOPSIS...
Issued at 316 AM CDT Sun May 26 2024
Severe weather is possible tonight with damaging winds, large hail,
a few tornadoes, and heavy rainfall are all possible. The most
likely timing for this event is 9 PM tonight to 5 AM Monday.
After storms exit the region Monday morning, warm and dry
conditions are expected. Afternoon thunderstorms are possible each
day until the next chance of widespread rain later this week.
&&
.DISCUSSION...
(Today through Saturday)
Issued at 316 AM CDT Sun May 26 2024
A shortwave trough is currently over western Arkansas as of 215 AM.
This shortwave will push east in the coming hours and bring a few
strong to severe thunderstorms to the northern tier of counties of
our County Warning Area (CWA). A very moist and unstable air mass
will allow plenty of storm fuel for the trough to initiate
convection very soon. Latest mesoanalysis depicts steep mid-level
lapse rates (7-8 C/km), 2000-3000 J/kg of MLCAPE, 40-50 kts of
effective shear, and 150-200 m^2/s^2 of 0-1km of SRH. This type of
atmosphere has all weather hazards on the table. As the shortwave
pushes east, it will be interesting to see where the remnant outflow
boundaries will set up.
The outflow boundaries may result in some afternoon isolated
convection, but confidence is low in afternoon convection. It
appears some weak shortwave ridging resides behind this shortwave
which should keep updrafts to a minimum. The ridging also means
clearing skies allowing ample atmospheric recovery and enhancement to
surface based instability. During this potential down time, the
pressure gradient will begin to tighten as the low and associated
cold front approach. Breezy and gusty conditions can be expected in
northeast Arkansas, the Missouri Bootheel, and northwest Tennessee.
Winds for this area will increase to around 20 mph with gusts up to
35 mph this afternoon.
Later this evening a line of storms along a cold front will bring
severe weather chances back to the area. Once again all hazards are
on the table. Recent CAM runs show this line breaking into a few
broken line segments. As with a linear storm mode, damaging winds
are the primary threat. MLCAPE values and mid-level lapse rates are
a bit concerning on deterministic soundings with 3000-3500 J/kg and
8-8.5 C/km respectively. The tornado threat really seems to ramp up
after dark as 0-1km SRH values exceed 200m^2/s^2 in our northern
most portion of the CWA, where an Enhanced Risk for severe weather
is in effect. Please have your severe weather plan in place,
multiple ways to receive warnings, and a way for a warning to wake
you up when you are sleeping. Most likely timing for this round
appears to 9 PM tonight until 5 AM tomorrow morning as this line of
storms tracks southeast.
In addition to the severe weather threat, a Flood Watch is in place
until 7 AM Monday morning. The Mid-South has seen several rounds of
rain over the last several days and PWs are looking to hang around
1.5-1.75". Very saturated soils will not be able to absorb quick
rainfall rates or any training storms. West Tennessee, northeast
Arkansas, and the Missouri Bootheel will see the most rain today
around 1-2" after the rounds of rain today. Locally higher amounts
are possible.
After the line of storms pushes out of the Mid-South, Memorial Day
should be pleasant. A few diurnally driven thunderstorms are
possible, but mostly dry conditions are expected. High pressure will
slowly slide in to encompass the region. A ~1020mb high will
encompass the region by Tuesday morning and will slowly be pushed
out by our next chance of widespread rain late week. Diurnally
driven, pop-up thunderstorms are possible each day, but nothing
widespread or severe is expected at this time.
DNM
&&
.AVIATION...
(12Z TAFS)
Issued at 614 AM CDT Sun May 26 2024
Current area of thunderstorms will continue to move across extreme
northern sections of the Mid-South this morning and should remain
north of all TAF sites. Some additional thunderstorms may develop
later this morning into this afternoon but confidence is too low
to mention in TAFs. Line of thunderstorms is expected to move
through the region from northwest to southeast tonight. MVFR
ceilings are possible in the vicinity of thunderstorms. Most of
this activity should exit the region by the end of the forecast
period. Winds will be mainly from the south at 10 to 15 knots with
higher gusts. Some low level wind shear is possible tonight. Winds
will shift to the southwest behind the thunderstorms overnight.
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flood Watch through Monday morning for ARZ009-018-026>028-035-
036-048.
MO...Flood Watch through Monday morning for MOZ113-115.
MS...None.
TN...Flood Watch through Monday morning for TNZ001>004-019>022-
048>055-088>092.
&&
PUBLIC FORECAST...DNM
AVIATION...ARSIn the hours before
Special weather statement, May 26, 4:07 AM CDT, 2 hours 32 minutes before
Special Weather Statement
National Weather Service Memphis TN
407 AM CDT Sun May 26 2024
TNZ048-049-088-260930-
Tipton TN-Lauderdale TN-Shelby TN-
407 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT TIPTON...CENTRAL LAUDERDALE AND
NORTH CENTRAL SHELBY COUNTIES THROUGH 430 AM CDT...
At 407 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dixonville, or near Millington, moving northeast at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Millington, Covington, Ripley, Munford, Brighton, Dixonville, Ft
Pillow, Tipton, Atoka, Henning, Gilt Edge, Burlison, Garland, Egypt,
Quito, Luckett, Idaville, Beaver, Randolph, and Sloanville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3569 8945 3568 8945 3568 8947 3560 8947
3529 8986 3541 9003 3552 8993 3551 8992
3552 8991 3555 8991 3584 8965
TIME...MOT...LOC 0907Z 220DEG 42KT 3542 8989
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
DNMSpecial weather statement, May 26, 5:36 AM CDT, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
536 AM CDT Sun May 26 2024
TNZ001-002-261100-
Lake TN-Obion TN-
536 AM CDT Sun May 26 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN OBION AND
NORTHEASTERN LAKE COUNTIES THROUGH 600 AM CDT...
At 536 AM CDT, Doppler radar was tracking a strong thunderstorm near
Reelfoot Lake State Park, moving northeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Union City, Fulton, Reelfoot Lake State Park, Tiptonville, South
Fulton, Troy, Clayton, Hornbeak, Woodland Mills, Samburg, Wright,
Roneys Store, Blue Bank, Proctor City, Jacksonville, Fremont, Spout
Springs, Walnut Log, Old Fremont, and Gibbs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 1000 AM CDT for west
Tennessee.
&&
LAT...LON 3650 8883 3648 8882 3647 8882 3625 8937
3641 8949 3651 8930
TIME...MOT...LOC 1036Z 233DEG 23KT 3637 8936
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DNMThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:18 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene | 42 min |
| May 26, 7:03 AM CDT | Severe Thunderstorm Warning | MEG | Clay, Greene, Mississippi | 42 min |
| May 26, 10:40 AM CDT | Special Weather Statement | MEG | Phillips | 50 min |
| May 26, 7:28 AM CDT | Tornado Warning | MEG | Pemiscot | 24 min |
Nearby
Tornado Warnings in Arkansas, 2024Tornado Warnings in Missouri, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.